Tags

Type your tag names separated by a space and hit enter

Early and severe hyperparathyroidism associated with hypercalcemia after renal transplant treated with cinacalcet.
Am J Transplant. 2006 Oct; 6(10):2391-5.AJ

Abstract

Bone disease is a common clinical problem following renal transplantation. In renal transplant recipients, multiple underlying factors determine the extent of bone loss and the subsequent risk of fractures. In addition to the well-recognized risk to bone disease posed by steroids, calcineurin inhibitors and pre-existing bone disease, persistent hyperparathyroidism (HPT) contributes to post-transplant bone loss. HPT is usually treated with vitamin D supplements combined with calcium. Patients whose HPT is associated with hypercalcemia pose a difficult therapeutic dilemma which often requires parathyroidectomy. Cinacalcet, a calcium mimetic agent, offers a unique pharmacologic approach to the treatment of patients with post-transplant hypercalcemia and HPT. In this paper, we describe the clinical course and biochemical changes in 10 renal transplant recipients with hypercalcemia and severe HPT early after renal transplantation treated with cinacalcet. Cinacalcet therapy corrected hypercalcemia and decreased parathyroid hormone (PTH) levels in all cases. A transient rise in the level of alkaline phosphatase was noted following initiation of cinacalcet therapy. In this patient population, correction of HPT was not permanent as discontinuing cinacalcet therapy led to a rapid rise in PTH level.

Authors+Show Affiliations

Department of Medicine, SUNY University at Buffalo, NY, USA.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

16869807

Citation

Leca, N, et al. "Early and Severe Hyperparathyroidism Associated With Hypercalcemia After Renal Transplant Treated With Cinacalcet." American Journal of Transplantation : Official Journal of the American Society of Transplantation and the American Society of Transplant Surgeons, vol. 6, no. 10, 2006, pp. 2391-5.
Leca N, Laftavi M, Gundroo A, et al. Early and severe hyperparathyroidism associated with hypercalcemia after renal transplant treated with cinacalcet. Am J Transplant. 2006;6(10):2391-5.
Leca, N., Laftavi, M., Gundroo, A., Kohli, R., Min, I., Karam, J., Sridhar, N., Blessios, G., Venuto, R., & Pankewycz, O. (2006). Early and severe hyperparathyroidism associated with hypercalcemia after renal transplant treated with cinacalcet. American Journal of Transplantation : Official Journal of the American Society of Transplantation and the American Society of Transplant Surgeons, 6(10), 2391-5.
Leca N, et al. Early and Severe Hyperparathyroidism Associated With Hypercalcemia After Renal Transplant Treated With Cinacalcet. Am J Transplant. 2006;6(10):2391-5. PubMed PMID: 16869807.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Early and severe hyperparathyroidism associated with hypercalcemia after renal transplant treated with cinacalcet. AU - Leca,N, AU - Laftavi,M, AU - Gundroo,A, AU - Kohli,R, AU - Min,I, AU - Karam,J, AU - Sridhar,N, AU - Blessios,G, AU - Venuto,R, AU - Pankewycz,O, Y1 - 2006/07/26/ PY - 2006/7/28/pubmed PY - 2006/12/21/medline PY - 2006/7/28/entrez SP - 2391 EP - 5 JF - American journal of transplantation : official journal of the American Society of Transplantation and the American Society of Transplant Surgeons JO - Am J Transplant VL - 6 IS - 10 N2 - Bone disease is a common clinical problem following renal transplantation. In renal transplant recipients, multiple underlying factors determine the extent of bone loss and the subsequent risk of fractures. In addition to the well-recognized risk to bone disease posed by steroids, calcineurin inhibitors and pre-existing bone disease, persistent hyperparathyroidism (HPT) contributes to post-transplant bone loss. HPT is usually treated with vitamin D supplements combined with calcium. Patients whose HPT is associated with hypercalcemia pose a difficult therapeutic dilemma which often requires parathyroidectomy. Cinacalcet, a calcium mimetic agent, offers a unique pharmacologic approach to the treatment of patients with post-transplant hypercalcemia and HPT. In this paper, we describe the clinical course and biochemical changes in 10 renal transplant recipients with hypercalcemia and severe HPT early after renal transplantation treated with cinacalcet. Cinacalcet therapy corrected hypercalcemia and decreased parathyroid hormone (PTH) levels in all cases. A transient rise in the level of alkaline phosphatase was noted following initiation of cinacalcet therapy. In this patient population, correction of HPT was not permanent as discontinuing cinacalcet therapy led to a rapid rise in PTH level. SN - 1600-6135 UR - https://wwww.unboundmedicine.com/medline/citation/16869807/Early_and_severe_hyperparathyroidism_associated_with_hypercalcemia_after_renal_transplant_treated_with_cinacalcet_ L2 - https://onlinelibrary.wiley.com/resolve/openurl?genre=article&sid=nlm:pubmed&issn=1600-6135&date=2006&volume=6&issue=10&spage=2391 DB - PRIME DP - Unbound Medicine ER -